Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 65, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 1998, 9:15 PM CDT for Barton County, Kansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1998, 9:15 PM CDT (02:15 UTC)
- Expired
- May 18, 1998, 10:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Barton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:18 PM CDT | Thunderstorm Wind 52 | Albert, KS | |
| May 18, 9:24 PM CDT | Hail 0.75 | Albert, KS | |
| May 18, 9:24 PM CDT | Thunderstorm Wind 56 | Albert, KS | |
| May 18, 9:33 PM CDT | Thunderstorm Wind 52 | Great Bend, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2593 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
079 WUUS1 KICT 190217 RRA SVRICT KSC009-190315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 915 PM CDT MON MAY 18 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 1015 PM CDT * AT 915 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF GREAT BEND...MOVING TO THE EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... ALBERT OLMITZ GALATIA GREAT BEND HOISINGTON CLAFLIN IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO DIME SIZE. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:54 PM CDT, 21 minutes earlier.
Area forecast discussion, May 18, 8:54 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 854 PM CDT MON MAY 18 1998 ...UPDATED... ONGOING CNVTN MOVG TWD CNTRL KS OF UTMOST CONCERN THIS EVENING... 00Z TOP/OUN SOUNDINGS SHOW SEEMINGLY IMPRESSIVE CAP...HOWEVER STG/SVR CNVTN CONTS TO DVLP/MOV EWD FM WRN KS WHERE SUPOSSED CAP ALSO EXISTED. STMS NR HYS/RSL FIRING ALG SFC BNDRY/DRY LN WHICH HAS BEEN RETREATING NNWD SINCE LATE AFTN. AFT COORD WITH SPC...FEELING IS STILL THAT. CNVTN SHUD WKN NXT CPL OF HRS WITH LOSS OF SUN AND ABSENCE OF SGNFCT UPR SUPPORT. HOWEVER...WL HAVE TO INTRO TSTMS INTO CNTRL KS FOR CURNT CNVTN AND WL KEEP MENTION OF SLGT CHC OF STMS FOR SCNTRL KS. DARMOFAL .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.